Q I have a dear friend who has suffered from labyrinthitis for six months now that she is taking Madopar for Parkinson’s disease. Is there any link between the drug and labyrinthitis/Meniere’s disease or any other side-effects?- A.E., Sevenoaks
A Labyrinthitis – or infection of the labyrinth of the inner ear – like Meniere’s disease, causes vertigo, a sudden sensation of dizziness, or a sensation of objects moving or spinning, with nausea and loss of balance.
Madopar is a combination drug containing levodopa and benserazide hydrochloride.
Although Roche, the manufacturer, does not list labyrinthitis as a side-effect of this drug, there is no doubt that it can cause dizziness and lightheadedness.
All levodopa drugs cause sudden dizziness, particularly when the patient rises from a sitting or lying position, and they can also bring on nausea and vomiting – conditions that can be mistaken for an unrelated case of Meniere’s disease.
Although Roche says that its own combination causes these side-effects far less often than do other levodopa preparations, if they do occur, claims Roche, they can be controlled by taking Madopar with or immediately after food. Furthermore, if the dosage of the drugs needs to be increased, it should only be done very slowly. It may be wise for the doctor to experiment with your friend’s dosages, lowering the dose or using dosages that are smaller but more frequent. That may well resolve the problem.
Although there is no doubt that this drug can cause dizziness, it might be a good idea for your friend to take steps to rule out the possibility that she has a genuine ear infection. One suggestion is that she have her doctor carry out a test to confirm that she has a definite inflamed inner ear rather than just relying on symptoms.